Georgia, 2021Flash Flooding in Georgia, September 20, 2021
September 20, 2021 · NWS FFC · 6 events in 4 counties and zones
Amidst a prolonged wet and soggy period, another round of heavy rainfall over central Georgia triggered isolated flash flooding through the day on September 20th. Though much of the flooding occurred during the first half of the day, another localized report of flash flooding was reported late in the evening with another round of shower activity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Amidst a prolonged wet and soggy period, another round of heavy rainfall over central Georgia triggered isolated flash flooding through the day on September 20th. Though much of the flooding occurred during the first half of the day, another localized report of flash flooding was reported late in the evening with another round of shower activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 20, 6:36 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 20, 6:36 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
736 AM EDT Mon Sep 20 2021
...Updated for 12z Aviation Discussion...
.PREV DISCUSSION... /Issued 456 AM EDT Mon Sep 20 2021/
SHORT TERM /Today through Tuesday/...
Another rinse and repeat forecast, quite literally, wet weather is
ahead through the short term one again. Scattered showers will
continue continue to lift northward across the area this afternoon
as the CWA remains downstream of the mid/upper low over the Arklatex
region. PWAT values remain well above climatological avg, around or
above 2". Current forecast additional rainfall amounts through
tomorrow range from 1-2" totals across much of the northern sector
of the CWA, with locally higher amounts across the NE GA mtns.
Heavy rainfall remains the primary concern, especially for areas
highlighted in the ongoing Flash Flood Watch where the pockets of
heaviest rainfall totals have so far been concentrated.
Only major changes to the current Flash Watch is the removal of
portions in the SW CWA, and extending the watch through 00z this
evening. Can't rule out the extension of the current FFA towards the
NE GA corner later today, but given low QPE from yesterday across
that area, confidence is too low to pull the trigger for issuance at
this time.
Morgan
LONG TERM /Tuesday Night through Sunday/...
An upper level trough continues to march eastward across central
CONUS and will dig southeastward into the ArkLaTex region at the
beginning of the long term forecast period. The tropical airmass
that has been lingering for the past several days has become
sufficiently saturated from persistent upper level southwesterly
flow from the Gulf of Mexico. As a result, elevated PoPs for Tuesday
overnight remain in the forecast with a chance of thunderstorms
possible, especially associated with any small upper level
disturbances ahead of the surface frontal passage.
GFS and Euro show good agreement on timing of the surface front
impacting the northwest sector of our CWA by Wednesday. As the front
progresses southeastward overnight Wednesday, the upper level trough
transitions into a cut off low and ejects northeastward into the
Great Lakes region. At the moment, the dynamic setup ahead of the
front does not lend itself to widespread severe weather. However,
low level shear and moderate instability Wednesday afternoon will
allow for a chance of isolated strong storms where damaging wind
gusts and heavy rainfall are the main threats. Highest QPF is
expected to be in areas of elevated terrain in North Georgia, but
with PWAT values ranging from 1.75 to 2.25 inches, periods of
locally heavy rainfall will be possible across the entire CWA.
Enhanced cloud cover from the beginning of the period through
Wednesday overnight will limit diurnal temperature, where lows drop
into the 60s to 70s and highs in the 70s to 80s.
Once the front passes through early Thursday, high pressure begins
to build in across the CWA. Flannel fans will rejoice as cooler than
average temperatures and dry conditions dominate the weather pattern
throughout the rest of the forecast period. High temperatures in the
upper 60s to low 80s will be expected with low temperatures in the
50s to low 60s. Some mountainous areas will drop into the upper 40s
for low temperatures.
KAL
&&
.AVIATION...
12Z Update...
Widespread IFR/MVFR cigs this morning with SHRA/RA across the
metro TAF sites this morning. Expecting this trend to continue
through with not much improvement during the day, staying BKN/OVC
with IFR/lower end MVFR cigs through the afternoon thanks to
persistent RA/SHRA. Cigs should lower once again to IFR moving
into tomorrow night. Winds remain from the east with speeds
increasing to 8-12kts today, with some gusts up to 15-17kts
possible during the late afternoon.
//ATL Confidence...12Z Update...
Medium confidence on all elements.
Morgan
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 75 69 79 68 / 80 60 70 60
Atlanta 75 70 80 68 / 80 50 60 60
Blairsville 71 65 75 63 / 70 60 70 70
Cartersville 76 69 81 67 / 80 50 60 60
Columbus 80 71 84 70 / 70 50 60 40
Gainesville 73 68 77 67 / 80 60 70 60
Macon 79 71 84 70 / 70 40 70 40
Rome 76 70 82 68 / 80 50 60 60
Peachtree City 77 70 82 67 / 80 50 60 50
Vidalia 80 72 84 72 / 70 50 80 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones:
Bartow...Carroll...Catoosa...Chattooga...Cherokee...Cobb...
Coweta...Dade...Douglas...Fayette...Floyd...Gilmer...Gordon...
Haralson...Heard...Meriwether...Murray...North Fulton...
Paulding...Pickens...Polk...South Fulton...Troup...Walker...
Whitfield.
&&
SHORT TERM...Morgan
LONG TERM....KAL
AVIATION...Morgan
Hazardous weather outlook, Sep 20, 4:37 AM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
537 AM EDT Mon Sep 20 2021
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
537 AM EDT Mon Sep 20 2021
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
A Flash Flood Watch is in effect for portions of west and
northwest Georgia until this evening. Rainfall totals of 1 to 2
inches can be expected in these areas with locally higher amounts
up to 3 inches possible. These rainfall amounts could lead to
areas of flooding, especially in low-lying and flood prone areas.
Gusty winds and lightning will also be possible in any
thunderstorm that develops.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Isolated to scattered thunderstorms are forecast across the area
from Tuesday through Wednesday. Some of these storms could produce
locally heavy rain, gusty winds, and frequent lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of flooding through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.
Flash Flood, Dodge
- When
- September 20, 8:01 AM EST to 12:00 PM EST
- Where
- Dodge County, 1.01 mi S of Eastman to 1.21 mi NNW of Amoskeag
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 32.185, -83.178
There were several social media reports of flooding of the Eastman Walmart Parking lot. Radar estimates indicate that between 4 and 5 inches of rain had fallen over the area in a short period of time, resulting in the flash flooding.
Flash Flood, Pulaski
- When
- September 20, 8:01 AM EST to 12:00 PM EST
- Where
- Pulaski County, 3.38 mi WNW of Mobley Crossing to 3.79 mi NE of Hawkinsville Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.334, -83.456
The Emergency Manager reported water over the roadway on Cochran Highway near Hawkinsville. Radar estimates indicate that between 1.5 and 3 inches of rain had fallen over the area in a short period of time, resulting in the flash flooding.
Flash Flood, Laurens
- When
- September 20, 10:00 AM EST to 2:00 PM EST
- Where
- Laurens County, 3.65 mi WNW of Montrose to 1.52 mi WNW of Montrose
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.562, -83.211
The Emergency Manager reported water over the roadway on I-16 near the Bleckley/Laurens county line. Radar estimates indicate that between 2 and 3 inches of rain had fallen over the area in a short period of time, resulting in the flash flooding.
Flash Flood, Dodge
- When
- September 20, 11:00 AM EST to 4:00 PM EST
- Where
- Dodge County, 5.14 mi SW of Eastman to 1.63 mi WSW of Amoskeag
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 32.145, -83.240
The Emergency Manager relayed multiple reports of flash flooding including road closures and washed out roads in and around the city of Eastman. Some of these reports include Wilson Woodward Road (washed out), from 7th to 9th, MLK Blvd to Cooper Drive, Abbeville Highway, Level Church and near the intersection of Airport Road and Ready Branch Road. Radar estimates indicate that between 4 and 5 inches of rain, with localized areas of up to 8 inches, had fallen over the area in a short period of time, resulting in the flash flooding.
Flash Flood, Laurens
- When
- September 20, 11:00 AM EST to 3:00 PM EST
- Where
- Laurens County, 1.66 mi SW of Dublin to 2.19 mi WSW of Dublin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.511, -82.918
The Emergency Manager reported water over the roadway on Highway 441/Telfair Street. Radar estimates indicate that between 1.5 to 2.5 inches of rain had fallen over the area in a short period of time, resulting in the flash flooding.
Flash Flood, Washington
- When
- September 20, 8:30 PM EST to 11:30 PM EST
- Where
- Washington County, 2.38 mi SSE of Hebron to 0.99 mi ESE of Hebron
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 32.940, -82.980
The Emergency Manager reported a portion of Panther Branch Road was washed out due to heavy rainfall and high water on nearby creeks. Radar estimates indicate that between 4 and 6 inches of rain had fallen over the area in a short period of time, resulting in the flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, September 20, 20211 death · 1 event
- Tornado and Damaging Winds in Wisconsin, September 20, 20211 injured · $469,000 · EF1 · 9 events
- Tornado and Hail in Minnesota, September 20, 2021$154,000 · EF0 · 7 events
- Damaging Winds in South Carolina, September 20, 2021$105,000 · 4 events
- Wildfire in Oklahoma, September 20, 2021$100,000 · 1 event
- Hail and Damaging Winds in Missouri, September 20, 2021$14,000 · 52 kt wind · 11 events
- Flash Flooding and Flood in Tennessee, September 20, 2021$10,000 · 13 events
- Damaging Winds in Missouri, September 20, 2021$15,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 20, 20217 events
- Flash Flooding and Damaging Winds in Wisconsin, September 20, 202152 kt wind · 7 events
- Hail in Kansas, September 20, 20211.75 in hail · 6 events
- Flooding and Heavy Rain in Florida, September 20 to 21, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987606, 987607, 987608, 987610, 987612, 987613.